Oregon, 2005Winter Weather in Oregon, January 6, 2005
January 6, 2005 · NWS PQR · 1 event in 1 county or zone
1 winter weather, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 6, 2:40 AM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 6, 2:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
240 AM PST THU JAN 6 2005
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE DROPPING SOUTH ALONG THE
BRITISH COLUMBIA COAST WILL REACH THE FORECAST AREA LATE THIS MORNING
OR EARLY IN THE AFTERNOON. A LOW PRESSURE AREA WILL DEVELOP OFF THE
NORTH WASHINGTON COAST TONIGHT THEN DRIFT TO THE NORTH OREGON COAST
FRI. THIS COLD LOW WILL REMAIN OFF THE COAST THROUGH THE WEEKEND. A
COUPLE MORE WEATHER SYSTEMS EMBEDDED WITHIN COOL NORTH FLOW ALOFT ARE
EXPECTED TO IMPACT THE AREA NEXT WEEK.
&&
.SHORT TERM...OFFSHORE FLOW HAS PRETTY MUCH VANISHED AS PER OBS AND
LATEST GRADIENTS. AS OF 09Z KPDX-KDLS WAS NEARLY NEUTRAL...KOTH-KGEG
WAS 2.9 MB AND KOTH-KSEA WAS 2.2 MB. ETA BUFR SOUNDINGS AND LOW-LEVEL
MESOETA CHARTS INDICATE SW-W WIND OVER MUCH OF THE FORECAST AREA AS
OF 09Z. UNIFORM CLOUD DECK AROUND 6K FEET AS OF 10Z. MESO-ETA
MOISTURE FIELDS AT 975 AND 950 MB SEEM OVERDONE. ETA AND GFS CONTINUE
TO SHOW SOME LIGHT PRECIP OVER THE N COAST AND COAST RANGE THIS
MORNING. PREVIOUS SHIFT ADJUSTED GRIDS TO SHOW THIS AND WILL GO WITH
IT. FIRST FORECAST DILEMMA IS THE SHORT-WAVE DROPPING S FROM
VANCOUVER ISLAND. WATER VAPOR SHOWS STRONGER SHORT-WAVE BETWEEN QUEEN
CHARLOTTES AND VANCOUVER ISLAND. MODELS DEVELOP SURFACE LOW NEAR
VANCOUVER ISLAND 00Z FRI...THEN DETAILS GET MURKY. UPPER LOW WITHIN
SOUTHERN BRANCH STARTS TO BECOME A FACTOR 06Z FRI. BY 12Z FRI THE
NORTH SURFACE LOW SHOULD BE OFF THE N OREGON OR S WA COAST. GFS SHOWS
IMPRESSIVE 700 MB OMEGA OVER THE COAST RANGE AND INTO THE GORGE 12Z
FRI. ETA NOT QUITE AS IMPRESSIVE. QPF LATE THIS AFTERNOON AND TONIGHT
LOOKS TO BE ENOUGH TO WARRANT SNOW ADVISORY. WILL WORD ABOVE 1500
FEET FOR THE COAST RANGE ALTHOUGH BY TONIGHT SNOW LEVELS SHOULD LOWER
TO 1000 FEET IN THE NORTH. ACCUMULATING SNOW WILL BE ABOVE THAT
THOUGH. THE GORGE IS ANOTHER STORY. MESO-ETA SOUNDING FOR HOOD RIVER
WOULD SUGGEST ALL SNOW FOR THE E END. WILL GO WITH 500 FT IN THE EAST
AND 1000 FT IN THE WEST. INITIAL PRECIP COULD BE AS SNOW IN SOME WRN
VALLEYS...DEPENDING ON TIME OF ARRIVAL. GUIDANCE SUGGESTS DEW POINTS
IN THE COASTAL VALLEYS...WILLAMETTE VALLEY AND SW WA VALLEYS LIKELY
TO BE NEAR FREEZING OR SLIGHTLY BELOW THROUGH ABOUT 18Z. WET-BULB
EFFECT COULD RESULT IN SOME SNOW...BUT IT SHOULD QUICKLY TURN TO
RAIN. UPON COORDINATION WITH KSEW (THANKS)...WILL GO AHEAD AND PUT UP
ADVISORY FOR THE S WA CASCADE FOOTHILLS. IT ONLY TAKES 3 INCHES IN 12
HOURS THERE AND WITH DRY LOW LEVELS PRECIP WILL BEGIN AS SNOW (AND
EXPECT SNOW/WATER RATIO TO BE HIGHER THAN 10:1). THERE ARE LIKELY
SOME AREAS THAT HAVE TRAPPED COLD AIR SO WILL PUT IT UP FOR
ELEVATIONS ABOVE 500 FEET.
MAJOR MODELS DIFFERENCES SHOW UP FRI AFTERNOON. ETA KEEPS THE SURFACE
LOW FURTHER OFF THE N COAST VS. THE GFS. THE ETA MODELS SEEMS TO
STALL THE FRONT JUST OFF THE COAST THRU FRI AM...THEN SWINGS IT
INLAND FRI AFTERNOON OR EVENING. THE GFS DROPS THE FRONT THRU THIS
EVENING THEN STALLS IT OVER THE WEST VALLEYS. THE SOUTH SYSTEM THEN
FORCES IT EASTWARD FRI AFTERNOON AND EVENING. BIGGEST MODEL
DIFFERENCE IS IN THE SURFACE PATTERNS. THE GFS AND NGM SHOW MAJOR
CYCLOGENESIS WITH THE SOUTH LOW FRI AFTERNOON. BOTH MODELS HAVE A 980
MB CENTER OVER SE OREGON. THE ETA HAS NOTHING LIKE THAT. WOULD TEND
TO GO WITH THE ETA BECAUSE OF ITS BETTER TERRAIN RESOLUTION. IN ANY
EVENT...WILL LIKELY NEED HIGHLITES FOR THE CASCADES...BUT WILL LET
DAY SHIFT SORT IT OUT. DID NOT DO MUCH TO THE GRIDS BEYOND SAT. HAD
ENOUGH TROUBLE WITH THU AND FRI. LOOKS PRETTY GRIM FOR SNOWFALL TO
THE VALLEY FLOORS TONIGHT AND FRI. SOUTH LOW-LEVEL FLOW LIKELY TO
KEEP AIR MASS WARM ENOUGH. IN ADDITION...MODEL 850 TEMPS AND
THICKNESS VALUES DO NOT SUPPORT SNOWFALL TO THE VALLEY FLOORS. THE
GORGE REMAINS A QUESTION MARK. EAST WIND SHOULD RE-DEVELOP FRI AND
LAST INTO SAT. THIS COULD BRING SNOW LEVELS NEAR THE SURFACE...
ESPECIALLY E OF KCZK. WEISHAAR
&&
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
GFS MODEL RETROGRESS THE LONG WAVE RIDGE NOW NEAR 140W TO NEAR 155W
AS A 507 DAM LOW CUTS OFF NEAR 45N 128W FRIDAY AND LINGERS THROUGH
THE WEEKEND. THE 12Z GFS WANTS TO PROVIDE A KICKER ON MONDAY IN THE
FORM OF A SHORT WAVE TROUGH AND COLD FRONT ARRIVING FROM BRITISH
COLUMBIA. THIS FRONT COULD BRING SOME SNOW TO LOWER ELEVATIONS AND
WILL EJECTS THE CUT OFF LOW PARKED OFFSHORE. NORTHERLY FLOW BEHIND
THE FRONT WILL CARVE AN EVEN DEEPER AND COLDER TROUGH OVER THE
PACIFIC NORTHWEST THROUGH MIDWEEK. THE THICKNESSES AND 850 TEMPS LOOK
PLENTY COLD ENOUGH TO PROVIDE SNOW SHOWERS TO THE VALLEY FLOORS IN
WESTERN OREGON AND WASHINGTON. HOWEVER, I DONT ANTICIPATE MUCH
ACCUMULATION DUE TO THE LIMITED MOISTURE AND LACK OF SUSTAINED
FORCING.
&&
.PRELIMINARY POINT POPS
AST 78756 PDX 67656 SLE 67656 EUG 47766
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SNOW ADVISORY LATE THIS AFTERNOON AND TONIGHT FOR THE OREGON
COAST RANGE ABOVE 1500 FT.
...SNOW ADVISORY LATE THIS AFTERNOON AND TONIGHT FOR THE
COLUMBIA GORGE ABOVE 500 FEET EAST AND 1000 FEET WEST.
...SNOW ADVISORY LATE THIS AFTERNOON AND TONIGHT FOR THE SOUTH
WASHINGTON CASCADE FOOTHILLS ABOVE 500 FEET.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHazardous weather outlook, Jan 5, 5:41 AM PST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PST WED JAN 5 2005
ORZ003-004-010>013-WAZ019-020-040-061400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
541 AM PST WED JAN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.
.DAY ONE...TODAY
EAST WIND GUSTING TO 45 MPH WILL CONTINUE THIS MORNING IN THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES AND FOOTHILLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW IS EXPECTED TO DEVELOP THURSDAY NIGHT AND CONTINUE PERIODICALLY
THROUGH TUESDAY TO LOW ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND MAY BE NEEDED THIS MORNING.
ORZ001-002-005>009-WAZ021>023-039-061400-
CENTRAL OREGON COAST-CENTRAL WILLAMETTE VALLEY-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
WESTERN COLUMBIA RIVER GORGE-
541 AM PST WED JAN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.
.DAY ONE...TODAY
HAZARDOUS WEATHER IS NOT EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MIXED RAIN AND SNOW IS POSSIBLE THURSDAY NIGHT THROUGH
TUESDAY...ESPECIALLY IN THE INLAND AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW MAY BE NEEDED LATE THIS WEEK THROUGH EARLY
NEXT WEEK.
Winter Weather, North Oregon Cascades Foothills
- When
- January 6, 4:00 AM PST to 7:00 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A Pacific storm brought 1 to 2 inch accumulations of freezing rain to areas of the Cascade foothills.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, January 6 to 7, 2005$700,000 · 1 event
- Flood in Pennsylvania, January 6, 2005$500,000 · 1 event
- Winter Weather in Pennsylvania, January 6, 2005$290,000 · 8 events
- Flooding in Indiana, January 6 to 28, 2005$300,000 · 4 events
- Flood in Illinois, January 6 to 31, 2005$300,000 · 1 event
- Winter Weather in New York, January 6, 2005$180,000 · 8 events
- Avalanche in Colorado, January 6 to 12, 2005$200,000 · 2 events
- Winter Storm in New York, January 6, 2005$140,000 · 7 events
- Flooding in Indiana, January 6 to 21, 2005$100,000 · 2 events
- Flood in Pennsylvania, January 6 to 7, 2005$100,000 · 1 event
- Winter Weather in Vermont, January 6, 2005$55,000 · 7 events
- Winter Weather in Vermont, January 6, 2005$40,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437762.